Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Editor: Vladimir I. Arnold
Title: Arnold's problems
Additional book information: edited by Vladimir I. Arnold, Springer-Verlag, Berlin; PHASIS, Moscow, 2004, xvi+639 pp., ISBN 3-540-20614-0, EUR 99.95

References [Enhancements On Off] (What's this?)

  • 1. P. S. Aleksandrov (editor), Hilbert's Problems (Russian), Nauka, Moscow, 1969. MR 0250804 (40:4036)
  • 2. V. I. Arnold, Small denominators and problems of stability of motion in classical and celestial mechanics (Russian), Uspekhi Mat. Nauk 18 (1963), no. 6, 91-192. English translation, Russian Math. Surveys 18 (1963), no. 6, 85-191. MR 0170705 (30:943)
  • 3. V. I. Arnold, On the instability of dynamical systems with many degrees of freedom (Russian), Dokl. Akad. Nauk SSSR 156 (1964), no. 1, 9-12. English translation, Soviet Math. Dokl. 5 (1964), no. 3, 581-585. MR 0163026 (29:329)
  • 4. V. I. Arnold, Sur une propriété topologique des applications globalement canoniques de la mécanique classique, C. R. Acad. Sci. Paris 261 (1965), no. 19, 3719-3722. MR 0193645 (33:1861)
  • 5. V. I. Arnold, The stability problem and ergodic properties of classical dynamical systems (Russian), Proc. Internat. Congr. Math. (Moscow, 1966), Mir, Moscow, 1968, pp. 387-392. English translation, Amer. Math. Soc. Transl., Ser. 2 70 (1968), 5-11. MR 0239217 (39:574)
  • 6. V. I. Arnold, A comment to H. Poincaré's paper ``Sur un théorème de géométrie'' (Russian), Selected Works of H. Poincaré in Three Volumes, vol. II. New Methods in Celestial Mechanics. Topology. Number Theory, Nauka, Moscow, 1972, pp. 987-989. MR 0384460 (52:5337)
  • 7. V. I. Arnold, Some unsolved problems of singularity theory (Russian), Theory of Cubature Formulas and Applications of Functional Analysis to Problems in Mathematical Physics, Trudy Sem. S. L. Soboleva, 1, Akad. Nauk SSSR, Sibirsk. Otdel., Inst. Mat., Novosibirsk, 1976, pp. 5-15. MR0568056 (81k:32009). English translation with addenda, Singularities, Part 1 (Arcata, CA, 1981), Proc. Sympos. Pure Math., 40, Amer. Math. Soc., Providence, RI, 1983, pp. 57-69. MR 0713046 (84j:32011)
  • 8. V. I. Arnold, Some problems in the theory of differential equations (Russian), Unsolved Problems of Mechanics and Applied Mathematics, Moscow Univ. Press, Moscow, 1977, pp. 3-9.
  • 9. V. I. Arnold, On some problems in singularity theory, Geometry and Analysis, Indian Acad. Sci., Bangalore, 1980, pp. 1-9. MR 0592248 (84i:58019). Reprinted, Proc. Indian Acad. Sci. Math. Sci. 90 (1981), no. 1, 1-9. MR 0653941 (83j:58011)
  • 10. V. I. Arnold, Ten problems, Theory of Singularities and Its Applications, Adv. Soviet Math., 1, Amer. Math. Soc., Providence, RI, 1990, pp. 1-8. MR 1089668 (91k:58001)
  • 11. V. I. Arnold, Problems on singularities and dynamical systems, Developments in Mathematics: the Moscow School, Chapman & Hall, London, 1993, pp. 251-274. MR 1264427 (95f:58015)
  • 12. V. I. Arnold, Mathematical problems in classical physics, Trends and Perspectives in Applied Mathematics, Appl. Math. Sci., 100, Springer-Verlag, New York, 1994, pp. 1-20. MR 1277190 (95d:00012)
  • 13. V. I. Arnold, Sur quelques problèmes de la théorie des systèmes dynamiques, Topol. Methods Nonlinear Anal. 4 (1994), no. 2, 209-225. MR 1350971 (96i:58001)
  • 14. V. I. Arnold, Selecta-60 (Russian), PHASIS, Moscow, 1997. MR 1647728 (99j:01025)
  • 15. V. I. Arnold, From superpositions to the KAM theory (Russian), Selecta-60, PHASIS, Moscow, 1997, pp. 727-740.
  • 16. V. I. Arnold, On teaching mathematics (Russian), Uspekhi Mat. Nauk 53 (1998), no. 1, 229-234. English translation, Russian Math. Surveys 53 (1998), no. 1, 229-236. MR 1618209 (99k:00011)
  • 17. V. I. Arnold, From Hilbert's superposition problem to dynamical systems, The Arnoldfest (Toronto, ON, 1997), Fields Inst. Commun., 24, Amer. Math. Soc., Providence, RI, 1999, pp. 1-18. MR 1733564 (2001h:01031). Reprinted, Amer. Math. Monthly 111 (2004), no. 7, 608-624. MR 2080045
  • 18. V. I. Arnold, The Russian edition of David Hilbert's works (Russian), Priroda 1999, no. 4, 114-121.
  • 19. V. I. Arnold, M. Atiyah, P. Lax, and B. Mazur (editors), Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000. MR 1754762 (2000m:00017)
  • 20. Arnold's Problems (Russian), PHASIS, Moscow, 2000. MR 1832295 (2002e:58001)
  • 21. V. I. Arnold, From Hilbert's problem on superpositions to dynamical systems (Russian), Mathematical Events of the 20-th Century, PHASIS, Moscow, 2003, pp. 19-51.
  • 22. K. Barner, Paul Wolfskehl and the Wolfskehl Prize, Notices Amer. Math. Soc. 44 (1997), no. 10, 1294-1303. MR 1474453 (98i:01028b)
  • 23. E. Bierstone, B. A. Khesin, A. G. Khovanskii, and J. E. Marsden (editors), The Arnoldfest. Proceedings of a Conference in Honour of V. I. Arnold for His Sixtieth Birthday, Fields Inst. Commun., 24, Amer. Math. Soc., Providence, RI, 1999. MR 1733563 (2000j:00030)
  • 24. J. Bourgain, Harmonic analysis and combinatorics: how much may they contribute to each other? Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 13-32. MR 1754764 (2001c:42009)
  • 25. F. E. Browder (editor), Mathematical Developments Arising from Hilbert Problems (Northern Illinois Univ., De Kalb, IL, May 1974), Proc. Sympos. Pure Math., 28, Amer. Math. Soc., Providence, RI, 1976. MR 0419125 (54:7158)
  • 26. K. Devlin, The Millennium Problems. The Seven Greatest Unsolved Mathematical Puzzles of Our Time, Basic Books, New York, 2002. MR 1930195 (2003m:00002)
  • 27. S. K. Donaldson, Polynomials, vanishing cycles and Floer homology, Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 55-64. MR 1754767 (2001g:57052)
  • 28. J. Ewing, From the AMS secretary, Notices Amer. Math. Soc. 51 (2004), no. 7, 818-823.
  • 29. I. Grattan-Guinness, A sideways look at Hilbert's twenty-three problems of 1900, Notices Amer. Math. Soc. 47 (2000), no. 7, 752-757. MR 1769581 (2001f:01036)
  • 30. J. J. Gray, The Hilbert Challenge, Oxford Univ. Press, Oxford, 2000. MR 1828558 (2002c:01037)
  • 31. D. Hilbert, Mathematical problems, Bull. Amer. Math. Soc. 8 (1902), no. 10, 437-479.
  • 32. D. Hilbert, Mathematical problems, Bull. Amer. Math. Soc. (N.S.) 37 (2000), no. 4, 407-436. MR 1779412
  • 33. A. Jackson, Million-dollar mathematics prizes announced, Notices Amer. Math. Soc. 47 (2000), no. 8, 877-879.
  • 34. V. F. R. Jones, Ten problems, Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 79-91. MR 1754769 (2001a:57001)
  • 35. J.-M. Kantor, Hilbert's problems and their sequels, Math. Intelligencer 18 (1996), no. 1, 21-30. MR 1381576 (97d:01024)
  • 36. P.-L. Lions, On some challenging problems in nonlinear partial differential equations, Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 121-135. MR 1754772 (2001b:35001)
  • 37. S. H. Lui, An interview with Vladimir Arnold, Hong Kong Math. Soc. Newsletter 1996, no. 2, 2-8. Reprinted, Notices Amer. Math. Soc. 44 (1997), no. 4, 432-438. MR 1435453 (97k:01039)
  • 38. O. Makarova, An interview with Vladimir Arnold (Russian), Shkol$'$noe Obozrenie 2000, no. 1, 24-27.
  • 39. J.-P. Marco and D. Sauzin, Stability and instability for Gevrey quasi-convex near-integrable Hamiltonian systems, Publ. Math. Inst. Hautes Études Sci. 96 (2002), 199-275. MR 1986314 (2004m:37112)
  • 40. J.-P. Marco and D. Sauzin, Wandering domains and random walks in Gevrey near-integrable systems, Ergodic Theory Dynam. Systems 24 (2004), no. 5, 1619-1666. MR 2104598
  • 41. G. A. Margulis, Problems and conjectures in rigidity theory, Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 161-174. MR 1754775 (2001d:22008)
  • 42. B. Mazur, The theme of $p$-adic variation, Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 433-459. MR 1754790 (2001i:11064)
  • 43. S. Mori, Rational curves on algebraic varieties, Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 189-195. MR 1754777 (2001c:14034)
  • 44. L. Niederman, Exponential stability for small perturbations of steep integrable Hamiltonian systems, Ergodic Theory Dynam. Systems 24 (2004), no. 2, 593-608. MR 2054052 (2005a:37101)
  • 45. C. Reid, Hilbert. With an appreciation of Hilbert's mathematical work by Hermann Weyl, Springer-Verlag, New York, Berlin, 1970. MR 0270884 (42:5767). Reprinted, Copernicus, New York, 1996. MR 1391242 (97i:01038)
  • 46. P. Sarnak, Some problems in number theory, analysis and mathematical physics, Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 261-269. MR 1754782 (2001d:11001)
  • 47. D. Sauzin, Nekhoroshev estimates and instability for Gevrey class Hamiltonians, Dynamical systems. Part I, Pubbl. Cent. Ric. Mat. Ennio Giorgi, Scuola Norm. Sup., Pisa, 2003, pp. 199-217. MR 2071234 (2005c:37111)
  • 48. S. Smale, Mathematical problems for the next century, Math. Intelligencer 20 (1998), no. 2, 7-15. MR 1631413 (99h:01033)
  • 49. S. Smale, Mathematical problems for the next century, Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 271-294. MR 1754783 (2001i:00003)
  • 50. R. P. Stanley, Positivity problems and conjectures in algebraic combinatorics, Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 295-319. MR 1754784 (2001f:05001)
  • 51. D. V. Treschëv, Evolution of slow variables in a priori unstable Hamiltonian systems, Nonlinearity 17 (2004), no. 5, 1803-1841. MR 2086152
  • 52. B. H. Yandell, The Honors Class. Hilbert's Problems and Their Solvers, A K Peters, Ltd., Natick, MA, 2002. MR 1880187 (2003b:01037)
  • 53. S.-T. Yau, Review of geometry and analysis, Mathematics: Frontiers and Perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 353-401. MR 1754787 (2001m:53003). Another version, Asian J. Math. 4 (2000), no. 1, 235-278. MR 1803723 (2002e:53002)

Review Information:

Reviewer: Mikhail B. Sevryuk
Affiliation: Institute of Energy Problems of Chemical Physics
Email: sevryuk@mccme.ru
Journal: Bull. Amer. Math. Soc. 43 (2006), 101-109
MSC (2000): Primary 00A07, 01A72
Published electronically: June 1, 2005
Review copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society